Maryland, 2021

Winter Weather in Maryland, February 5, 2021

February 5, 2021 · NWS LWX · 2 events in 2 counties and zones

A cold front passed through early on the 5th. Warm advection ahead of the front led to some light rain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through early on the 5th. Warm advection ahead of the front led to some light rain. However, there was a layer of cold air that caused rain to freeze on some surfaces in the higher elevations. A light glaze of ice was reported in western Allegany and Garrett Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 4, 8:31 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 4, 8:31 PM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
831 PM EST Thu Feb 4 2021

.SYNOPSIS...
High pressure will move offshore tonight. A cold front will
cross the region Friday. High pressure will return for Saturday.
A low pressure passing by to the southeast may affect the region
Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
8:30 PM UPDATE: Starting to see some weak echos move into
southwestern portion of the forecast area. Skies are overcast
across the entire forecast area, with temps in the mid 30s to
mid 40s east of the Blue Ridge, amd low to mid 30s west. Dew
points across the region are in the teens and twenties.
Temperatures will be slow to fall tonight, owing to the overcast
skies. As a result, the primary method of cooling will be as
precipitation falls into the dry air, allowing it to cool to the
wet bulb temperature. This will be tough in areas that only see
light precipitation, so may be tough to get wintry precipiation
to the surface, particularly east of the Blue Ridge. That being
said, still carrying the chance in there for some light
rain/snow showers. Accumulations across much of the area will be
less than half an inch. The higher elevation may see up to an
inch or two, with a glaze of freezing rain as well.

Given that temperatures are not falling very rapidly anywhere,
will continue to hold off on any advisories at this time. Will
continue to carry the Winter Commuting Hazard Statement for the
far NW suburbs. Do think that the risk for any accumulation on
paved surfaces is rather low. This is due to the fact that
surface temperatures will be very marginal (mid 30s) in the
metro areas.

PREVIOUS DISCUSSION: Friday, precip quickly moves out of the
area in the morning, which most of the day looking dry. We are
essentially in the warm sector, so temps may approach 50 again
in many areas. The cold front doesn't move through til mid-late
afternoon, and its not particularly strong, so while we will see
a bit of cooling and a shift to northwest wind, it shouldn't be
particularly gusty or dramatic.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
High pressure builds back in on Friday night on northwest flow,
allowing temps to drop back below freezing. Otherwise, mostly
dry, though a weak wave passing to the north could bring snow
showers to the Allegheny Front overnight into early Saturday.
Otherwise, high pressure will briefly dominate, with seasonable
temps. This no longer appears to last, as a sudden shift
northward with virtually all guidance now brings low pressure
northward Saturday night into Sunday, with increasing clouds and
increasing chance of precipition as we head towards morning.
Marginal boundary layer suggests a wet snow is most likely for
much of the area where precipitation begins by late Saturday
night, though given the model disparity, keep pops chance thru
the night. Lows mostly near freezing.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
There remains a lot of uncertainty for the forecast on Sunday.
Over the past few days, the weather models have been trending
south with a potential coastal low which had lead to a dry
forecast for Sunday. Over the past few runs, all models have
started to trend back further north. Generally, models are
forecasting a multiple low event with one low originating out in
the lower plains while a low forms down in the gulf and moves
toward the east coast. Previous solutions had these lows split
our region with one moving to the northwest and one to the
south. Recent trends have the lows phasing over the southern
Mid-Atlantic and parts of the Carolinas late Saturday into
Sunday. A general trend north and westward is slowly bringing
increasing chances for precipitation and snow on Sunday. The
lack of good high pressure placement to the north along with
warm temperatures leading up to the event may prevent a good low
level cold layer which would limit snow accumulations. Trends
over the next 24 hours will be critical especially since the
originating upper level wave is located over Alaska.

The potential system on Sunday will be quick moving and would
mainly impact the region on Sunday. Behind this system, a
modified cold air mass associated with a high pressure
originating from the upper plains will build into our region
late Sunday into Monday. A broad upper level trough will
generate the next surface low pressure system that will move to
the north our region with relatively dry frontal passage Tuesday
into early Wednesday. An upper level jet on Wednesday will
bring continued chances for precipitation through Wednesday
while a chilly air mass is in place.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Overnight into early Friday morning, rain and possibly some
mixed precip/snow will overspread the terminals. Best odds of
wintry precip are at MRB, but could affect the other terminals
as well. That said, risk of accumulation on pavement looks low
given the relatively warm day today, with best odds again at
MRB. Regardless of accumulation, sub-VFR conditions look likely,
and an interval of IFR is possible. Some low-level wind shear
is also possible late tonight, especially at BWI/MTN. Showers
should move out fairly early Friday with VFR returning thru
Saturday evening. Then some sub-IFR possible by late Saturday
night as another low pressure approaches with some wintry
weather potential.

A multi low system may bring subVFR conditions and wintry
precipitation to all terminals on Sunday. VFR conditions
expected Monday into Tuesday with additional chances for wintry
precipitation and restrictions on Wednesday.

&&

.MARINE...
Light winds have returned now that high pressure has finally
built overhead, but it won't last. Southerly flow ahead of the
next cold front will increase tonight, with SCA conditions
returning to most waters by Friday. These may linger into Friday
evening before diminishing later Friday night. Winds may
approach SCA again for a time Saturday as mixing improves, but
these winds likely diminish again Saturday night.

SCA conditions will be possible Sunday into Monday as a coastal
low potentially affects our region. Further Small Craft
Advisories may be needed on Tuesday.

&&

.TIDES/COASTAL FLOODING...
Southerly flow ahead of the approaching cold front promises to
help elevate tidal anomalies tonight and Friday. Will almost
certainly reach action stage at may sites, and could very well
hit minor at the more sensitive sites. Think this is still a
cycle out so holding off on advisories for the moment. After
that, northwest winds behind the front should allow anomalies to
drop Friday night and Saturday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 10 AM EST Friday for MDZ001-501.
VA...Winter Weather Advisory until 10 AM EST Friday for VAZ503-504-
     507-508.
WV...Winter Weather Advisory until 10 AM EST Friday for WVZ501-503-
     505-506.
MARINE...Small Craft Advisory from midnight tonight to 6 PM EST Friday
     for ANZ531>533-537-539>541.
     Small Craft Advisory from 6 AM to 6 PM EST Friday for ANZ530-
     542.
     Small Craft Advisory until 6 PM EST Friday for ANZ534-543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM/CJL
SHORT TERM...RCM
LONG TERM...JMG
AVIATION...RCM/CJL/JMG
MARINE...RCM/JMG
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Feb 4, 9:56 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
956 PM EST Thu Feb 4 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-060300-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
956 PM EST Thu Feb 4 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight winter storm threat late Saturday night into
Sunday. If the threat materializes, there may be travel
disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-060300-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
956 PM EST Thu Feb 4 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight winter storm threat late Saturday night into
Sunday. If the threat materializes, there may be travel
disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-060300-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
956 PM EST Thu Feb 4 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect late tonight for Garrett,
Highland, Pendleton, western Allegany, western Grant, and western
Mineral Counties for up to two inches of snow and a light
accumulation of ice. A light accumulation of snow and ice is also
possible across the rest of the region late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Winter Weather Advisory continues until 10 AM Friday.

There is a slight winter storm threat late Saturday night into
Sunday. If the threat materializes, there may be travel
disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

CJL

In the hours before

Local storm report, Feb 4, 11:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 PM EST THU FEB 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     SNOW             1 NW RIDGELEY           39.65N  78.78W
02/04/2021  M0.5 INCH        ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2101497

LFR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Garrett

When
February 5, 12:00 AM EST to 9:00 AM EST
Where
Garrett forecast zone
Reported by
Trained Spotter

Winter Weather, Extreme Western Allegany

When
February 5, 12:00 AM EST to 9:00 AM EST
Where
Extreme Western Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937324, 937325.